Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 193, NWS Des Moines, IA

June 25, 2011Adams County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2011, 5:07 AM CDT for Adams County, Union County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2011, 5:07 AM CDT (10:07 UTC)
Expired
Jun 25, 2011, 5:45 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KDMX 251007
SVRDMX
IAC003-175-251045-
/O.NEW.KDMX.SV.W.0193.110625T1007Z-110625T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT SAT JUN 25 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 545 AM CDT

* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF CRESTON...AND MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRESTON...CRESTON AIRPORT...SHANNON CITY...ARISPE...AFTON...THAYER
  AND LORIMOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4091 9453 4115 9455 4115 9404 4094 9401
      4091 9402
TIME...MOT...LOC 1007Z 263DEG 14KT 4100 9441
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
106 
WWUS53 KDMX 251037
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CDT SAT JUN 25 2011

IAC003-251046-
/O.CAN.KDMX.SV.W.0193.000000T0000Z-110625T1045Z/
ADAMS IA-
537 AM CDT SAT JUN 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.  SMALL HAIL AND 
VERY HEAVY RAINFALL IS STILL LIKELY WITH THE STORM.

LAT...LON 4115 9428 4115 9404 4097 9401 4091 9402
      4091 9422
TIME...MOT...LOC 1036Z 260DEG 16KT 4103 9416

$$

IAC175-251045-
/O.CON.KDMX.SV.W.0193.000000T0000Z-110625T1045Z/
UNION IA-
537 AM CDT SAT JUN 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN UNION
COUNTY UNTIL 545 AM CDT...

AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 10 MILES EAST OF CRESTON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  THAYER AND LORIMOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4115 9428 4115 9404 4097 9401 4091 9402
      4091 9422
TIME...MOT...LOC 1036Z 260DEG 16KT 4103 9416
WIND...HAIL <50MPH 1.00IN

$$
160 
WWUS53 KDMX 251045
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT SAT JUN 25 2011

IAC175-251055-
/O.EXP.KDMX.SV.W.0193.000000T0000Z-110625T1045Z/
UNION IA-
545 AM CDT SAT JUN 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4115 9428 4115 9404 4097 9401 4091 9402
      4091 9422
TIME...MOT...LOC 1037Z 260DEG 16KT 4103 9415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:48 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 25, 3:48 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT SAT JUN 25 2011

.SHORT TERM /TODAY/...
DOUBLE MCS/S MOVING THRU SD AND NEB ARE SHIFTING SWD THIS MRNG AS
COMPLEX OVR SRN NEBRASKA TAKES OVER ON THE NOSE OF THE LLJ AND
MOISTURE INFLOW. EXPECT TO SEE THIS CONTINUE TO DEVELOP EWD ALONG
THE SHEAR AXIS PRESENT FROM SRN NEBRASKA INTO NRN MO AS LLJ VEERS
TWD SNRS. STRONGEST STORMS LIKELY TO REMAIN SOUTH OF THE CWA...BUT
EXPECT TO SEE A LARGE AREA OF MOD TO OCNLY HEAVY RAFL THIS MRNG
OVR THE SWWN THIRD TO HALF OF THE CWA. WILL CONT THE MNTN OF
LOCALLY +RA FOR THIS AREA AS WELL. TSRA WILL WEAKEN LATER THIS
MRNG AND AFFECT MAINLY THE SERN ZNS. WOULD SEE SCT DVLPT ABOUT
ANYWHERE THIS AFTN...BUT NOT LOOKING FOR AN ORGANIZED SYSTEM.
TEMPS ARE TRICKY WITH THE CLOUDS AND RAIN. LOWERED MAX
TEMPS...ESPECIALLY ACRS THE SOUTH...DUE TO CLOUDS AND LIKELIHOOD
THAT MOST OF THE DAY WILL HAVE AT LAST SCT-BKN AREA OF TSRA OVR
IT.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
BEGINNING OF PERIOD VERY TRICKY WITH LIKELY DEVELOPMENT OF YET
ANOTHER MCS ACROSS CENTRAL NE...WITH TRACK EASTWARD DIFFICULT TO
DETERMINE. COULD SEE MCS INTO CENTRAL IOWA BEFORE PULLING SOUTH.
HOWEVER...FEEL MOST LIKELY SCENARIO WILL SEE MCS TRACK NEAR LLJ
WHICH WILL BE FURTHER SOUTH INTO KS/MO. HAVE INCLUDED CHANCE POPS
THROUGHOUT OVERNIGHT...WITH LIKELY ALONG SOUTH. WITH ADDITIONAL
MOISTURE IN OVERNIGHT...WILL LIKELY SEE FOG ACROSS THE
REGION...WITH DENSE FOG POSSIBLE IN SPOTS.

LATE SUNDAY A FRONT ASSOCIATED WITH LOW PRESSURE IN SOUTHERN KS
WILL LIFT NORTHWARD ACROSS IOWA. THIS WILL LIKELY BE FOCUS FOR
STORM DEVELOPMENT. COULD SEE SOME STRONG TO SEVERE STORMS
OVERNIGHT...WITH STRONG SHEAR AND CAPES OVER 1000 J/KG...HOWEVER
APPEARS MOST LIKELY THREAT WILL BE HEAVY RAIN. SYSTEM WILL PULL
AWAY BY LATE MONDAY. COULD AGAIN SEE POTENTIAL FOR STRONG STORMS
LATE MONDAY...HOWEVER...MODELS ARE BECOMING MORE PROGRESSIVE WITH
FRONT...TRYING TO SWEEP IT CLEAR OF IOWA WITH SEVERE POTENTIAL
FOCUSED ALONG BOUNDARY. WILL HAVE TO KEEP A CLOSE EYE ON THIS
SYSTEM.

HIGH PRESSURE WILL THEN BUILD IN BENEATH UPPER LEVEL RIDGE FOR
MOST OF REMAINDER OF THE PERIOD. ANOTHER QUICK SHOT FOR SOME
PRECIPITATION WEDNESDAY WITH APPROACHING WAA. AS RIDGE BUILD...THIS
WILL LEAD TO HOT AND MUGGY CONDITIONS FOR THE WEEKEND WITH H850
TEMPS APPROACHING 30 BY END OF WEEK.

&&

.AVIATION...25/06Z
THUNDERSTORM COMPLEX OVER SD AND NEBRASKA SHOULD MOVE INTO CNTRL IA
LATE TONIGHT. IN ADDITION TO REDUCED VSBYS WITH
PRECIPITATION...LOCALIZED MVFR CIGS ARE ALSO POSSIBLE. THUNDERSTORM
CHANCES WILL CONTINUE INTO THE AFTERNOON ON SATURDAY. CIGS ARE
EXPECTED TO LOWER THROUGH THE AFTERNOON WITH WIDESPREAD MVFR
CONDITIONS BY LATE AFTERNOON. THE THUNDERSTORMS SHOULD END TOWARD
EARLY EVENING. THOUGH LIGHT PRECIPITATION AND SOME FOG LIKELY WILL
DEVELOP AFTER 00Z.

&&

.HYDROLOGY...
POTENTIAL FOR HEAVY RAINFALL IS A CONCERN OVER THE NEXT FEW DAYS.
INITIAL COMPLEX TODAY MAY BRING LOCALLY HEAVY RAFL TO THE SRN AND
SWRN PART OF THE STATE.  FFG VALUES HAVE INCREASED OVR THE SOUTH
THIS WEEK WITH MOST AREAS IN THE 1.5 INCH RANGE FOR 1 HR AND AROUND
2 INCHES OR MORE FOR 3 HOUR SUGGEST POTENTIAL FOR FLASH FLOODING IS
LOW...BUR RISES IN AREAS STREAMS IS QUITE LKLY.  HIGH PWAT
VALUES...APPROACHING 2 INCHES ALNG THE MO BORDER NEED TO BE
MONITORED.  NEXT ROUND ON MON LOOKS LIKE IT WILL BE OVR THE NERN
ZONES...WHERE FLASH FLOODING POTENTIAL IS LOWER.  AGAIN...MAINSTEM
STREAM RISES ARE LKLY BUT FF POT IS NOT ALL THAT GREAT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/HYDROLOGY...MS JUN 11
LONG TERM...WILKINS
AVIATION...DONAVON
Hazardous weather outlook, Jun 25, 4:51 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT SAT JUN 25 2011

IAZ006-007-016-017-023-025>028-033-034-037>039-044>046-048>050-
261100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
GREENE-STORY-MARSHALL-TAMA-
451 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.

IAZ004-005-015-024-035-036-047-261100-
EMMET-KOSSUTH-PALO ALTO-HUMBOLDT-WEBSTER-HAMILTON-BOONE-
451 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.

IAZ057>062-070>075-081>086-092>097-261100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
451 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS MAY BE SEVERE...ESPECIALLY IN THE MORNING...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IN
ADDITION...STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN FROM TIME TO TIME
THROUGH THE WEEKEND.

AW

In the hours before

Special weather statement, Jun 25, 4:05 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT SAT JUN 25 2011

IAZ070>072-081>083-251000-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
405 AM CDT SAT JUN 25 2011

...THUNDERSTORMS DEVELOPING IN SOUTHWEST IOWA...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 38 MILES WEST OF
CRESTON...DEVELOPING EASTWARD AT AROUND 55 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  CUMBERLAND...         MASSENA...            CARBON...
  BRIDGEWATER...        PRESCOTT...           ORIENT...
  CROMWELL...           CRESTON AIRPORT...    CRESTON...
  MACKSBURG...          AFTON...              THAYER...
  LORIMOR...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jun 25, 5:01 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT SAT JUN 25 2011

IAZ070>072-081>083-093>095-251100-
ADAIR-ADAMS-CASS-CLARKE-DECATUR-MADISON-RINGGOLD-UNION-WAYNE-
501 AM CDT SAT JUN 25 2011

...THUNDERSTORMS EXPANDING OVER SOUTHWEST AND SOUTH CENTRAL
IOWA...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF CRESTON TO 9 MILES SOUTHEAST OF LAMONI...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  ELLSTON...            DAVIS CITY...         BEACONSFIELD...
  CRESTON AIRPORT...    CRESTON...            BRIDGEWATER...
  ARISPE...             GRAND RIVER...        DECATUR CITY...
  AFTON...              LEON...               FONTANELLE...
  ORIENT...             LINEVILLE...          WELDON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:44 AM CDTSevere Thunderstorm WarningDMXClarke30 min
Jun 25, 5:51 AM CDTFlash Flood WarningDMXAdams, Cass, Union6 hr
Jun 25, 7:23 AM CDTFlash Flood WarningDMXClarke6 hr
Jun 25, 9:11 AM CDTFlash Flood WarningDMXAppanoose, Wayne4 hr
Jun 25, 11:30 AM CDTRiver Flood WarningDMXDecatur21 hr
Jun 25, 11:30 AM CDTRiver Flood WarningDMXAppanoose, Wayne29 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.